Depakote Birth Defect Lawsuits Filed Against Abbott Laboratories

More than 50 women have filed a Depakote lawsuit in recent weeks, claiming that use of the epilepsy drug during pregnancy caused their children to be born with birth defects. 

The Depakote birth defect lawsuits have been filed in two batches in St. Clair County Circuit Court against Abbott Laboratories; the manufacturer. The first group was filed in December on behalf about two dozen parents nationwide, and the second group was filed late last month on behalf of another 26 parents.

All of the lawsuits claim that side effects of Depakote use during pregnancy caused the children to suffer spina bifida, cleft palate, heart defects or other birth deformations. The parents allege that Abbott Laboratories knew or should have known about the risk of birth defects from Depakote and failed to warn doctors and parents.

Did You Know?

AT&T Data Breach Impacts Millions of Customers

More than 73 million customers of AT&T may have had their names, addresses, phone numbers, Social Security numbers and other information released on the dark web due to a massive AT&T data breach. Lawsuits are being pursued to obtain financial compensation.

Learn More

Depakote (valproic acid) is an anti-seizure drug approved by FDA in 1983 for the treatment of epilepsy. It belongs to a class of drugs based on valproate; which includes Depacon, Stavzor, and the first drug in the class, Depakene, which was first approved in 1978. It is also often used to treat bipolar disorder and depression.

In 2006, the FDA added a “black box” warning about the potential risk of a Depakote birth defects after a study found that 20% of pregnant mothers who gave birth while on Depakote had a child with malformations or a birth defect.

In May 2010, researchers found that Depakote side effects for unborn babies could be caused by using the drug as early as the first trimester, which means that by the time many women discover they are pregnant, it could be too late to get off the drug and avoid birth defects for their unborn child.

Image Credit: |

5 Comments

  • lorraineApril 7, 2012 at 2:53 am

    Hello,,because of this med my son was born with trigonocephaly two operations for this. Has hypospadius had corrective surgery for this,,,congential heart defects, abnormal growth growing in the heart, trigger finger, crossed over twos, eye ears and throat issues, arnold chiria malformation of spine and neck, hypotomia, developmental delay, adhd, ocd, tics, might have tourettes, odd, autism traite[Show More]Hello,,because of this med my son was born with trigonocephaly two operations for this. Has hypospadius had corrective surgery for this,,,congential heart defects, abnormal growth growing in the heart, trigger finger, crossed over twos, eye ears and throat issues, arnold chiria malformation of spine and neck, hypotomia, developmental delay, adhd, ocd, tics, might have tourettes, odd, autism traites...growth delay....VA SYNDROME.....and each and every year it seems that something pops up....not enjoying this VPA ride at all....good luck everyone...

  • DianaApril 28, 2011 at 1:26 am

    I have two children 3 children that was taking Tegretal, Depakote, or both when I was pregnant. My oldest 19 is said to have affects from Tegretol, but not the syndrome itself. He has Asperger's, developmental delays, and a connective tissue disorder that has still to be diagnosised. My 16 year old son has been diagnosised with Fetal Valproate Syndrome. He has the facial and other characteristics[Show More]I have two children 3 children that was taking Tegretal, Depakote, or both when I was pregnant. My oldest 19 is said to have affects from Tegretol, but not the syndrome itself. He has Asperger's, developmental delays, and a connective tissue disorder that has still to be diagnosised. My 16 year old son has been diagnosised with Fetal Valproate Syndrome. He has the facial and other characteristics of the syndrome. He has Asperger's, ID or developmental delays, and short term memory problems. He also had a hyperspadius and surgery on both of his eyes for lazy eye when he was young. We are also looking into bladder problems as well. My youngest who is 12 years has moderate Autism, ID or developmental delays, Tourette Syndrome, OCD, and had problems with her right side coordination. Which has much improved through speech therapy which all our kids had. She also had hypotonia and had to wear special shoes. She has also been diagnosised with Tegretal/Depakote Syndrome. WE are currently dealing with intermittent incontinence of the bladder and are trying to find information if that might also be part of the syndrome. For many of you that have young children who want to know what possible long term effects you might want to watch for down the road, I hope this information is helpful. I wish we had it. Is there a statue of limitation on filing a lawsuit? We might be too late to do a lawsuit.

  • brendaApril 3, 2011 at 4:26 am

    stop taking depakote! After my first child was born which healthy, I ad seizure n was put on depakote. 2nd baby miscarraige....3rd baby crainosynotosis n cerebral palsey.....4th baby severe autism n died age 4 months......5th baby lillte hannah age 7 has autism.....would hav never taken it if warned......my poor babies...

  • katieMarch 25, 2011 at 2:13 pm

    I was taking depakote when i found out i was pregnant with my first child and he was born with multiple birth defects. After he was born i went back on depakote, a couple years and then stopped a year later i got pregnant with my second child. she was born perfectly healthy. i would say her development was fine because i stopped taking it. almost all medications are dangerous to a developing fetu[Show More]I was taking depakote when i found out i was pregnant with my first child and he was born with multiple birth defects. After he was born i went back on depakote, a couple years and then stopped a year later i got pregnant with my second child. she was born perfectly healthy. i would say her development was fine because i stopped taking it. almost all medications are dangerous to a developing fetus so stop before you try.

  • ElizabethFebruary 25, 2011 at 2:11 am

    I am just wondering as I am currently taking depakote er for bipolar disorder and am not currently pregnant. My partner and I are planning within the next to years for a child would it still have adverse effects if I take it up until pregnancy or should I stop taking it now?

Share Your Comments

I authorize the above comments be posted on this page*

Want your comments reviewed by a lawyer?

To have an attorney review your comments and contact you about a potential case, provide your contact information below. This will not be published.

NOTE: Providing information for review by an attorney does not form an attorney-client relationship.

This field is for validation purposes and should be left unchanged.

More Top Stories

More Than 9,600 Join Suboxone Lawsuit Over Tooth Decay in MDL Filing
More Than 9,600 Join Suboxone Lawsuit Over Tooth Decay in MDL Filing (Posted today)

A bundled complaint of about 9,600 Suboxone lawsuits were filed in federal court on Friday, ahead of the two-year anniversary of the FDA requiring tooth decay label warnings on the opioid treatment film strips, which is also a deadline for filing a civil complaint in many states.

Lawyers Propose Direct Filing of Toxic Baby Food Lawsuits Over Autism, ADHD in Federal MDL
Lawyers Propose Direct Filing of Toxic Baby Food Lawsuits Over Autism, ADHD in Federal MDL (Posted today)

A federal judge has been asked to allow direct filing of future baby food lawsuits over autism and ADHD side effects with the MDL court, but the parties disagree over whether that order should allow multi-plaintiff complaints.

Social Media Mental Health Warnings Should Be Required To Protect Teens: U.S. Surgeon General
Social Media Mental Health Warnings Should Be Required To Protect Teens: U.S. Surgeon General (Posted 2 days ago)

U.S. Surgeon General says social media platforms like Facebook, Instagram and Tiktok should carry label warnings, alerting parents that youth who use the platforms face an increased risk of mental health side effects.